Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


KS prognosis
Mar 5, 2008

I was diagnosed with HIV in 2001 and have been followed by a doctor since then. I began to have inflammation under my right armpit last May, initiated HAART in June (Atripla), and very suddenly several KS lesions appeared on my bicep (accompanied by severe lymphedema). I was diagnosed with KS in September and began treatment with DOXIL every three weeks in October. I have undergone eight DOXIL treatments since October and am scheduled for four more.

My HIV has been undetectable since July. (My T cell count decreased from 330 to 180 since chemo though the percentage has improved).

Since starting DOXIL, no new lesions have appeared, the lesions that were there have flattened out (though there is some residual discoloration where the lesions were under the skin; the oncologist isn't sure whether the KS is completely dead), and I have no swelling. In sum, there has been much improvement, but nothing has changed since my second chemo treatment, and I keep going for more.

The oncologist tells me that in June I will likely have a "holiday" even if the lesions (which have not changed in appearance since the second treatment; they look dead to me but she isn't so sure) do not completely disappear. She wants the discoloration to completely turn brown or disappear. Do you think the KS will recur after I stop DOXIL treatment? My oncologist says that from her experience, KS almost always recurs. I'm not sure if that's because most of her patients don't have their HIV under control. Bad insurance has forced me to go to a public hospital where I don't get much attention, and my oncologist doesn't explain very much to me even though I ask lots of questions.

I feel as though my situation is unique since my KS coincided with initiation of HAART.

Do I have a good chance of keeping the KS under control as long as my HIV is undetectable and my CD4 count eventually rises? Or is KS something that just keeps coming back?

Thank you very much for your wonderful work.

M in Chicago

Response from Dr. Henry

There is a fair amount of variability in response to KS in the setting of effective HIV treatment. Generally the pace/rate of KS progression/appearance diminishes when the viral load goes to undetectable and the CD4 rises but there are a fair number of exceptions. I try to achieve as high a CD4 count as possible in order to optimize the chances for a favorable effect on KS evolution. KH



Previous
facial fatloss
Next
Inevitable?

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement